| Model Number |
N/A |
| Medical Device Problem Code |
Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Codes |
Abscess (1690); Bacterial Infection (1735); Pain (1994); Loss of Range of Motion (2032); Swelling/ Edema (4577); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
07/17/2021
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Zimmer biomet complaint (b)(4).Concomitant medical products: item# 01-6545, lot# 986920b, 45mm right narrow mandibular component.The device will not be returned for analysis; however, an investigation of the reported event is in progress.Once the investigation is completed, a supplemental medwatch 3500a will be submitted.Multiple mdr reports were filed for this event, please see associated reports: 0001032347-2022-00404.
Event or Problem Description
It was reported the patient underwent a bilateral tmj procedure, subsequently.The patient was revised on the right side due to unknown reasons.
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional information.No product was returned or pictures provided; visual and dimensional evaluations could not be performed.Review of the device history records identified no deviations or anomalies during manufacturing.Medical records were provided and reviewed by a health care professional.Review of the available records identified the following: contributing factors of the event included bilateral advanced tmj arthritis, right mastoiditis, revision tmj, and chronic otitis media.Patient experienced pain, lock jaw, ringing in the ears, swelling, edema, erythema, difficulty opening mouth, and possible cellulitis.Right fossa and mandible prosthesis exposed with purulence and were explanted.A definitive root cause cannot be determined.If any further information is found which would change or alter any conclusions or information, a supplemental report will be filed accordingly.Zimmer biomet will continue to monitor for trends.
Event or Problem Description
It was further reported in the patient's medical records that an initial bilateral tmj procedure took place on an unknown date over 30 years ago with unknown components.A first revision occurred due to degenerative arthritis, ankylosis, trismus, and shortening of mastication muscle.Approximately two months later, the patient developed swelling, pain, edema, crepitus, and decreased range of motion.The patient underwent a two-stage revision.During the 1st stage revision, the presence of gross purulence from abscess that surrounded the condyle and fossa components were noted.The right condyle and fossa were explanted and two drains were placed.A picc line placed 2 days later for iv antibiotics for 6 weeks, followed by oral antibiotics for bacterial infection.The 2nd stage revision included implantation of replacements of condyle and fossa, screws for maxillomandibular fixation, and autogenous fat graft to the tmj region without complications.